Minnesota, 2016

Tornado and Hail in Minnesota, June 19, 2016

June 19, 2016 · NWS FGF · 8 events in 3 counties and zones

Thunderstorms began over central Montana during the evening of June 18th, and tracked into the far northwest quarter of North Dakota by midnight CDT. As the storms moved through these areas they produced strong wind gusts at Glasgow and Wolf Point, Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms began over central Montana during the evening of June 18th, and tracked into the far northwest quarter of North Dakota by midnight CDT. As the storms moved through these areas they produced strong wind gusts at Glasgow and Wolf Point, Montana. The storms continued to push east, mainly north of the U. S. Highway 2 corridor in North Dakota, reaching areas west of Devils Lake around 4 am CDT. By the time the activity reached the Leeds, ND, area, it had consolidated into one main cell. This cell tracked nearly straight east, through Grafton, ND, and Argyle, MN, producing large hail. A second cell formed south of Roseau, MN, and tracked straight east too, passing just south of Baudette, MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 1:20 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 19, 1:20 AM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
220 AM CDT SUN JUN 19 2016

.SHORT TERM...(Today and tonight)
Issued at 220 AM CDT Sun Jun 19 2016

Primary short term forecast concern will be potential for severe
weather during the early Sunday morning timeframe and east of the
Red River Valley Sunday afternoon. Convection has moved from
northeast Montana into northwest North Dakota and is moving mainly
due east along the axis of greatest instability just south of the
international border with SE Saskatchewan and SW Manitoba. HRRR is
doing reasonably well with timing and will use it for POP
guidance, although not in favor of spotty convection ahead of
main system depicted by the HRRR. A severe thunderstorm watch is
in effect for most of northern North Dakota along and north of the
Highway 2 corridor.

The small cluster of cells west of Minot will continue to move
eastward and should be into the Devils Lake region around or just
before the 4 AM CDT forecast issuance time. Deep layer shear and
the axis of a strengthening H850 low level jet around 40 to 50 knots
will punch into the western FA in the 09Z to 12Z timeframe...with
the nose of the LLJ remaining just south of the international
border. Given these dynamics, acceleration of the storms west of
Minot is anticipated and the MCS is expected to move into the
Towner county through Devils Lake area near of just before 4 AM
CDT...the Red River Valley around 5-6 AM CDT...and Lake of the
Woods by 7 AM CDT with the back edge of the convection exiting the
northeastern FA by mid morning. The LLJ slightly weakens as flow
turns more southwesterly and moves east of the Red River Valley,
however strong to severe storms are expected to continue across
northwest Minnesota this morning, as depicted by the northern
extent of SPC's Day 2 slight risk area.

The primary threat for the early morning hours in northeast North
Dakota are high winds of 70 to 80 mph, periods of heavy rain,
frequent lightning and large hail. Isolated QLCS tornadoes are
also possible.

Trailing surface trough/cold front will move into southern valley
around 18Z and enter west central Minnesota in the mid afternoon
towards peak heating. Current models suggest convection will
initiate along the front in the late afternoon across the far
southeastern FA and quickly move off to the east. There is a
slight risk for severe storms to develop ahead of the front across
mainly Hubbard...Otter Tail and Grant counties, but the highest
risk for severe will be east of the CWA. SPC has a slight risk
east of the valley today, with the NW portion of the area
associated with the early morning MCS and the
eastern/southeastern area mainly associated with cold FROPA later
this afternoon. An enhanced risk is east of the CWA in central
Minnesota.

Clearing is expected by late this evening into the overnight
period, with breezy winds following the front and overnight lows
dropping into the 50s.

.LONG TERM...(Monday through Saturday)
Issued at 220 AM CDT Sun Jun 19 2016

Dry weather with a much cooler air mass will follow Sunday
afternoon's cold FROPA. Daytime highs on Monday will drop into the
70s but breezy conditions with the cool air advection. A ridge of
high pressure extending from a surface high over southwest
Minnesota will move across the region Monday night. Winds will be
come much lighter by midnight, and with clear skies, overnight
lows will drop into the low to mid 50s, possibly into the upper
40s in portions of northwest Minnesota.

NW flow pattern aloft continues through Tuesday with Canadian high
pressure sliding into southern Manitoba by noontime, and surface
ridge extending southward into the Red River Valley. An upper
level ridge will slide into western North Dakota and southeast
Saskatchewan, keeping the region dry through the day Tuesday as
well. Full solar will be offset slightly with weak surface
flow/mixing and light northerly winds, keeping daytime highs
mostly in the mid to upper 70s while the southern valley may break
the 80 mark.

Upper ridge begins to flatten out Tuesday night as a lee side low
ejects out into southeast Montana. Surface ridge moves into
southeast Manitoba/southwest Ontario by midnight, setting up a dry
northeasterly then easterly flow. Meanwhile, GFS shows an inverted
trough entering far western North Dakota by midnight with some
warm advection precip ahead of the system through central ND. The
new superblend brings chance POPs into western zones by early
Wednesday morning. Note that the NAM does bring an upper low into
NW Montana by 03Z and extends further east precip in the 03Z to
06Z timeframe...and precip into the valley by 12Z. However, with
the dry easterly flow depicted by the GFS, will maintain dry
conditions before 06Z and bring in isolated showers/thunderstorms
in the 06Z to 12Z timeframe to the western zones.

Wednesday-Saturday...Region will lie on northern periphery of upper
level ridge with one shortwave trough bringing a threat for
convection Wednesday, and lower confidence in timing of systems
later in the period. Seasonable temps expected throughout the
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1121 PM CDT Sat Jun 18 2016

Most TAF sites will be VFR through the forecast period. Convective
complex entering far northwest ND and currently looks like the
best potential for T will be at DVL and based on expected timing
included tempo group. T likely to remain north of remaining
northern TAF sites.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Speicher
LONG TERM...Makowski/Speicher
AVIATION...Voelker
Hazardous weather outlook, Jun 18, 5:12 AM CST, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
612 AM CDT SAT JUN 18 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
612 AM CDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY NORTH OF A
VALLEY CITY TO FARGO TO DETROIT LAKES TO WADENA LINE TODAY. A
WARM FRONTAL BOUNDARY WILL LIFT NORTH THROUGH THE REGION TODAY AND
INTO THE NORTHERN RED RIVER VALLEY TONIGHT. THE BEST CHANCE FOR
SEVERE STORMS WILL MAINLY BE NORTH OF HIGHWAY 2 TONIGHT, HOWEVER
SOME ISOLATED STORMS ARE POSSIBLE FURTHER SOUTH DURING THE LATE
AFTERNOON AND EVENING. EARLY MORNING STORMS WILL MOVE ACROSS
SOUTHEASTERN NORTH DAKOTA AND INTO NORTHWEST MINNESOTA, WEAKENING
IN THE EARLY AFTERNOON PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS EAST OF THE VALLEY ON
SUNDAY. STRONG TO SEVERE STORMS ARE POSSIBLE SUNDAY MORNING AS A
COLD FRONT MOVES THROUGH THE RED RIVER VALLEY AND INTO NORTHWEST
MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT.

SPEICHER

In the hours before

Local storm report, Jun 19, 3:20 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 AM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             LEEDS                   48.29N 99.44W
06/19/2016  M1.00 INCH       BENSON             ND   BROADCAST MEDIA

            VIEWER REPORT OF ONE INCH HAIL IN LEEDS REPORTED BY LOCAL
            BROADCAST MEDIA

&&

PJS
Local storm report, Jun 19, 3:39 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
439 AM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             LEEDS                   48.29N 99.44W
06/19/2016  E1.50 INCH       BENSON             ND   BROADCAST MEDIA

            HAIL JUST SMALLER THAN GOLFBALL REPORTED.

&&

JAM
Local storm report, Jun 19, 4:39 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
539 AM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HAIL             10 W GRAFTON            48.41N 97.62W
06/19/2016  E0.25 INCH       WALSH              ND   EMERGENCY MNGR

            PEA SIZE HAIL WITH 1.30 INCHES RAIN.

&&

JAM
Local storm report, Jun 19, 4:42 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 AM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             LANKIN                  48.31N 97.92W
06/19/2016  E0.75 INCH       WALSH              ND   BROADCAST MEDIA

            DIME SIZE HAIL.

&&

JAM

The radar

The Fargo/Grand Forks radar (KMVX), 95 km away, was scanning. The volume nearest the first event began at 10:55 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Hail, Marshall

When
June 19, 4:55 AM CST
Where
Marshall County, 1.54 mi WSW of Argyle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.320, -96.850

Dime to quarter sized hail fell.

Hail, Marshall

When
June 19, 5:30 AM CST
Where
Marshall County, 1.15 mi NW of Holt
Measured
1 in hail
Reported by
Public
Coordinates
48.310, -96.200

Very heavy rain fell along with dime to quarter sized hail.

Hail, Marshall

When
June 19, 5:47 AM CST
Where
Marshall County, 2.84 mi ESE of Gatzke
Measured
1 in hail
Reported by
Public
Coordinates
48.420, -95.720

Hail, Roseau

When
June 19, 6:20 AM CST to 6:25 AM CST
Where
Roseau County, 3.08 mi SSE of Pencer
Measured
1.5 in hail
Reported by
Public
Coordinates
48.660, -95.600

Three waves of hail occurred.

Tornado, Lake of the Woods

When
June 19, 7:00 AM CST to 7:06 AM CST
Where
Lake of the Woods County, 2 mi WNW of Faunce to 1 mi ENE of Faunce
Rating
EF1
Path length
2.95 mi
Path width
400 yd
Reported by
Park/Forest Service
Coordinates
48.611, -94.990

Foresters reported a swath of trees blown down as seen from access roads. Peak winds were estimated at 105 mph.

Hail, Lake of the Woods

When
June 19, 7:15 AM CST to 7:17 AM CST
Where
Lake of the Woods County, 6.1 mi SW of Baudette Afs
Measured
2.5 in hail
Reported by
Public
Coordinates
48.620, -94.730

Hail from tennis ball size on down fell across northern Boon Township.

Hail, Lake of the Woods

When
June 19, 7:23 AM CST
Where
Lake of the Woods County, 1.53 mi ESE of (Bde)baudette Intl A
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.710, -94.570

Hail, Lake of the Woods

When
June 19, 7:27 AM CST to 7:30 AM CST
Where
Lake of the Woods County, 4.84 mi S of Clementson
Measured
1.75 in hail
Reported by
Public
Coordinates
48.610, -94.430

Nickel to golf ball sized hail covered the ground across northern Rapid River Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630505, 630506, 630507, 630509, 643047, 630512, 630514, 630518.